Minnesota, 2024

Damaging Winds in Minnesota, June 4, 2024

June 4, 2024 · NWS MPX · 5 events in 4 counties and zones

A noteworthy elevated layer of instability built up aloft on the afternoon of June 4th. A line of thunderstorms developed across west-central MN which moved into eastern MN.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A noteworthy elevated layer of instability built up aloft on the afternoon of June 4th. A line of thunderstorms developed across west-central MN which moved into eastern MN. Low level shear profiles supported an environment capable of producing mesovortices along the line, with damaging wind gusts. A couple of funnel clouds were also spotted, but neither was confirmed to have made ground contact.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 4, 2:07 PM CST, 31 minutes earlier. Its key messages:

  • Strong to severe thunderstorms move east across the area through this evening. Small hail, isolated damaging wind gusts, & a tornado or two are all possible.
  • Widespread rainfall amounts of 0.5-1" are expected with the storms tonight. Localized amounts closer to 2" could exacerbate ongoing flooding.
  • Scattered showers & thunderstorms tomorrow afternoon. Small hail & gusty winds are likely with the strongest storms.
Area forecast discussion, Jun 4, 2:07 PM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
307 PM CDT Tue Jun 4 2024

.KEY MESSAGES...

- Strong to severe thunderstorms move east across the area
  through this evening. Small hail, isolated damaging wind gusts,
  & a tornado or two are all possible.

- Widespread rainfall amounts of 0.5-1" are expected with the
  storms tonight. Localized amounts closer to 2" could
  exacerbate ongoing flooding.

- Scattered showers & thunderstorms tomorrow afternoon. Small
  hail & gusty winds are likely with the strongest storms.

&&

.DISCUSSION...
Issued at 235 PM CDT Tue Jun 4 2024

Thunderstorms have developed on schedule across western
Minnesota, & will continue to move eastwards across Minnesota &
into Wisconsin through tonight. Instability continues to build
ahead of the front, with temperatures in the mid 80s & dew
points in the mid to upper 60s generating 1500-2000 J/kg of
MLCAPE. Instability may even increase a bit more towards this
evening as the thunderstorms approach eastern Minnesota &
western Wisconsin. Deep shear remains the limiting factor, with
the strongest forcing aloft & deep shear with this system
remaining behind the cod front. Deep shear values along the
front are only in the 20-30 kt range & oriented unidirectionally
along the front, which has caused any stronger cells to quickly
become disrupted & form a messy line of convection. As a result,
thunderstorms will likely remain sub-severe for the next hour
or two, but we may still see an increase in intensity as they
enter the more unstable environment across eastern Minnesota &
western Wisconsin. The main threat into this evening will
continue to be marginally severe hail & isolated damaging wind
gusts, but fairly high values of low-level CAPE & vorticity mean
a tornado or two can't be ruled out if any cells are able to
remain semi-discrete. Cell-interactions within the line may
also generate enough local low-level shear & helicity to
generate a QLCS-type tornado or pockets of stronger wind within
the line. Brief heavy rain is likely with the strongest
convection along the line, but its narrow dimensions &
progressive nature should limit rainfall amounts to 0.5-1"
across the area. Locally higher amounts are still expected
wherever isolated cells are able to form ahead of the main
line, & rainfall amounts could approach 2" across these areas.
These locally higher amounts could exacerbate flooding in
sensitive areas from the heavy rain over the weekend, but
otherwise we're not expected much in the way of flash flooding
from this event.

The thunderstorms will move clear of eastern Minnesota this
evening & western Wisconsin overnight with skies clearing out in
their wake. Very strong northwest flow & colder temperature
aloft move over the region tomorrow. While cooler & drier air
behind the front will limit surface instability, cyclonic flow &
the cooler temperatures aloft will create a classic "cold core"
setup for convection tomorrow afternoon. Widespread diurnally-
driven showers and thunderstorms are expected to develop
tomorrow afternoon, primarily along and north of I-94. While the
instability will be low, deep shear of 30-40 kts will be plenty
sufficient for the small hail and gusty winds with the
strongest storms. A lone funnel cloud or two would not be a
surprise as well. These showers and thunderstorms will wane
after sunset, with 0.1-0.25" of rain expected with any storms.

The northwest flow regime continues through the weekend, with
isolated diurnally-driven showers possible during the
afternoon, but otherwise mainly dry conditions. Models depict a
shortwave moving through the region sometime during the
Saturday-Sunday timeframe which could result in some more
widespread light rain. Temperatures will be cooler as well
through the weekend with high temperatures generally in the
upper 60s to low 70s through Sunday. Looking ahead, broad but
fairly modest ridging aloft builds over the central CONUS,
which will lead to warmer temperatures and generally dry
conditions through the end of next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1218 PM CDT Tue Jun 4 2024

Compared to the 12z TAF, the 18z is very similar with slight
differences in timing of incoming showers and storms being the
main highlight. CAM guidance has generally slowed the onset of
stronger thunders 30 to 60 minutes later than the previous
forecast, thus many FM groups have been pushed back slightly.
Otherwise we remain on track to see a period of SHRA into TSRA
beginning 20-21z at AXN and spreading eastwards through the rest
of the sites by 00z, with activity ending by 03-04z. As the
showers and storms move through, expect a quick wind switch from
the current 150-180 over to 300-330 before a slower shift closer
to 240-270 by period's end. Speeds decrease behind the front
generally below 10kts, before showers and storms arrive expect
some gusts up to 20-25kts.

KMSP...The timing of TSRA is the main concern, with an
approximate start time from 2230-2300z with a 2-3 hour window
it weakens into lingering SHRA. The 21z AMD will continue to
refine the timing as we should have a solid idea of the start
time of the event.

/OUTLOOK FOR KMSP/
THU...VFR. Wind NW 15-20G30-35kts.
FRI...VFR. Wind NW 10-15G20-25kts.
SAT...VFR. Wind NW 5-10kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...ETA
AVIATION...TDH
Hazardous weather outlook, Jun 4, 1:10 PM CST, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
210 PM CDT Tue Jun 4 2024

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
051915-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
210 PM CDT Tue Jun 4 2024

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

A line of showers and thunderstorms will move across Minnesota &
Wisconsin this afternoon through this evening. The strongest
storms may produce damaging winds, hail, and heavy rain. A tornado
or two can not be ruled out as well.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Flooding along area rivers will increase through the week as
heavy rain over the last few days continues to work through
streams & tributaries into the main stem rivers.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed this afternoon
and evening.

In the hours before

Special weather statement, Jun 4, 1:00 PM CST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
200 PM CDT Tue Jun 4 2024

MNZ048-049-055>057-041945-
Chippewa MN-Kandiyohi MN-Stearns MN-Pope MN-Swift MN-
200 PM CDT Tue Jun 4 2024

...STRONG THUNDERSTORMS WILL IMPACT EASTERN POPE...NORTHEASTERN
CHIPPEWA...NORTHWESTERN STEARNS...EASTERN SWIFT AND WESTERN KANDIYOHI
COUNTIES THROUGH 245 PM CDT...

At 200 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Brooten to 5 miles north of
Sacred Heart. Movement was northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Willmar, Sauk Centre, Clara City, New London, Raymond, Kerkhoven,
Brooten, Belgrade, Prinsburg, Maynard, Pennock, and Norway Lake.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 121 and 133.
 U.S. Highway 12 between mile markers 56 and 75.
 U.S. Highway 71 between mile markers 115 and 123, and between mile
markers 125 and 172.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in the Twin Cities.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
central Minnesota.

&&

LAT...LON 4577 9481 4495 9506 4489 9547 4573 9523
      4577 9517 4576 9514 4578 9513 4578 9492
TIME...MOT...LOC 1900Z 220DEG 21KT 4561 9514 4486 9534

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JPC
Special weather statement, Jun 4, 1:09 PM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
209 PM CDT Tue Jun 4 2024

MNZ042-041945-
Todd MN-
209 PM CDT Tue Jun 4 2024

...STRONG THUNDERSTORMS WILL IMPACT WESTERN TODD COUNTY THROUGH 245
PM CDT...

At 209 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Clarissa to 6 miles west of Sauk Centre.
Movement was north at 35 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Long Prairie, Staples, Browerville, Clarissa, Eagle Bend, Bertha,
Little Sauk, Round Prairie, West Union, and Clotho.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 117 and 120.
 U.S. Highway 10 in Minnesota between mile markers 103 and 106.
 U.S. Highway 71 between mile markers 172 and 211.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in the Twin Cities.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
central Minnesota.

&&

LAT...LON 4637 9481 4577 9489 4578 9512 4628 9506
      4637 9498
TIME...MOT...LOC 1909Z 194DEG 31KT 4611 9498 4577 9508

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JPC
Special weather statement, Jun 4, 1:43 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
243 PM CDT Tue Jun 4 2024

MNZ042-043-049-057-042030-
Morrison MN-Kandiyohi MN-Stearns MN-Todd MN-
243 PM CDT Tue Jun 4 2024

...STRONG THUNDERSTORMS WILL IMPACT EASTERN TODD...CENTRAL STEARNS...
WESTERN MORRISON AND NORTHEASTERN KANDIYOHI COUNTIES THROUGH 330 PM
CDT...

At 242 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Staples to near Spicer.
Movement was northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Melrose, Long Prairie, Staples, Albany, Paynesville, Richmond, Avon,
New London, Holdingford, Motley, Randall, and Freeport.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 132 and 152.
 U.S. Highway 10 in Minnesota between mile markers 107 and 141.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in the Twin Cities.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
central Minnesota.

&&

LAT...LON 4635 9470 4636 9467 4631 9455 4633 9443
      4629 9435 4625 9436 4623 9440 4618 9437
      4536 9450 4533 9458 4533 9476 4525 9477
      4519 9492 4637 9481 4637 9474
TIME...MOT...LOC 1942Z 243DEG 16KT 4626 9477 4518 9491

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JPC
Special weather statement, Jun 4, 1:58 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
258 PM CDT Tue Jun 4 2024

WIZ024-042030-
Pierce WI-
258 PM CDT Tue Jun 4 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN PIERCE COUNTY THROUGH
330 PM CDT...

At 258 PM CDT, Doppler radar was tracking a strong thunderstorm near
Frontenac, or 12 miles east of Red Wing, moving north at 25 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Elmwood, Plum City, and El Paso.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in the Twin Cities.

&&

LAT...LON 4454 9223 4454 9232 4456 9234 4456 9239
      4486 9235 4481 9213 4471 9213
TIME...MOT...LOC 1958Z 194DEG 22KT 4456 9230

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

JPC
Special weather statement, Jun 4, 2:17 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
317 PM CDT Tue Jun 4 2024

MNZ064-065-073-042045-
Yellow Medicine MN-Renville MN-Redwood MN-
317 PM CDT Tue Jun 4 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN REDWOOD...
SOUTHEASTERN YELLOW MEDICINE AND WEST CENTRAL RENVILLE COUNTIES
THROUGH 345 PM CDT...

At 316 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Echo, or 13 miles east of Marshall, moving
northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Wood Lake, Echo, Belview, Vesta, and Delhi.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in the Twin Cities.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
central Minnesota.

&&

LAT...LON 4470 9551 4478 9521 4457 9516 4442 9552
      4451 9560 4460 9561
TIME...MOT...LOC 2016Z 231DEG 30KT 4451 9553

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JPC
Special weather statement, Jun 4, 2:29 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
329 PM CDT Tue Jun 4 2024

MNZ049-058-059-066-042115-
McLeod MN-Stearns MN-Meeker MN-Wright MN-
329 PM CDT Tue Jun 4 2024

...STRONG THUNDERSTORMS WILL IMPACT WESTERN WRIGHT...EASTERN
MEEKER...MCLEOD AND EASTERN STEARNS COUNTIES THROUGH 415 PM CDT...

At 329 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Richmond to near Dassel to 5 miles south
of Stewart. Movement was northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
St. Cloud, Hutchinson, Sartell, Waite Park, St. Joseph, Cold Spring,
Collegeville, Annandale, Cokato, Rockville, Clearwater, and Dassel.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 155 and 178.
 U.S. Highway 12 between mile markers 106 and 123.
 U.S. Highway 212 between mile markers 103 and 114.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in the Twin Cities.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
central Minnesota.

&&

LAT...LON 4568 9419 4562 9421 4556 9415 4550 9415
      4544 9407 4535 9403 4482 9414 4463 9438
      4463 9449 4466 9450 4504 9441 4542 9451
      4578 9435 4577 9428
TIME...MOT...LOC 2029Z 202DEG 33KT 4542 9448 4511 9437 4464 9449

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JPC

The radar

The Minneapolis radar (KMPX), 62 km away, was scanning. The volume nearest the first event began at 20:37 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 funnel cloud. Local standard time, as filed.

Funnel Cloud, Wright

When
June 4, 2:38 PM CST
Where
Wright County, Knapp
Reported by
Storm Chaser
Coordinates
45.150, -94.230

A photograph was provided, showing a thin funnel cloud.

Thunderstorm Wind, Meeker

When
June 4, 3:39 PM CST
Where
Meeker County, 6.39 mi E of Greenleaf
Measured
55 kt (63 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
44.990, -94.370

Sheriff's Office reported that a large pole barn had its roof blown off with all sides collapsing, resulting in one injury.

Thunderstorm Wind, Anoka

When
June 4, 4:58 PM CST to 5:00 PM CST
Where
Anoka County, 0.57 mi SE of Circle Pines to 0.77 mi NE of Circle Pines
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.145, -93.161

Several large trees were downed as well as some large branches broken off of trees. Two of the trees were blocking a road. There was also a public report of a tree that fell through a house. Another report from the same area via social media, showing photos of the downed trees. Time was estimated based on radar.

Thunderstorm Wind, Anoka

When
June 4, 5:20 PM CST
Where
Anoka County, 0.35 mi SE of Linwood
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.346, -93.125

A few trees were down, including one across a road.

Funnel Cloud, Freeborn

When
June 4, 5:53 PM CST
Where
Freeborn County, 1.47 mi NNW of Oakland
Reported by
Trained Spotter
Coordinates
43.700, -93.090

A trained spotter reported to WFO ARX that a funnel cloud was southeast of Moscow, MN, near the intersection of 235th Street and 890th Ave.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2024Every state in 2024This day in weather historyWarnings in Minnesota, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1209347, 1184939, 1184931, 1208713, 1184936.